Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$ \sigma $-connectedness in hereditarily locally connected spaces


Authors: J. Grispolakis and E. D. Tymchatyn
Journal: Trans. Amer. Math. Soc. 253 (1979), 303-315
MSC: Primary 54D05
DOI: https://doi.org/10.1090/S0002-9947-1979-0536949-2
MathSciNet review: 536949
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: B. Knaster, A. Lelek and J. Mycielski [Colloq. Math. 6 (1958), 227-246] had asked whether there exists a hereditarily locally connected planar set, which is the union of countably many disjoint arcs. They gave an example of a locally connected, connected planar set, which is the union of a countable sequence of disjoint arcs. Lelek proved in a paper in Fund. Math. in 1959, that connected subsets of planar hereditarily locally connected continua are weakly $ \sigma $-connected (i.e., they cannot be written as unions of countably many disjoint, closed connected subsets). In this paper we generalize the notion of finitely Suslinian to noncompact spaces. We prove that there is a class of spaces, which includes the class of planar hereditarily locally connected spaces and the finitely Suslinian spaces, and which are weakly $ \sigma $-connected, thus, answering the above question in the negative. We also prove that arcwise connected, hereditarily locally connected, planar spaces are locally arcwise connected. This answers in the affirmative a question of Lelek [Colloq. Math. 36 (1976), 87-96].


References [Enhancements On Off] (What's this?)

  • 1. S. Claytor, Topological immersion of Peanian continua in a spherical surface, Ann. of Math. 33 (1934), 809-835. MR 1503198
  • [1] R. Engelking, Outline of general topology, North-Holland, Amsterdam, 1968. MR 0230273 (37:5836)
  • [2] H. M. Gehman, Concerning the subsets of aplane continuous curve, Ann. of Math. 27 (1926), 29-46.
  • [3] J. Grispolakis, A. Lelek and E. D. Tymchatyn, Connected subsets of finitely Suslinian continua, Colloq. Math. 35 (1976), 209-222. MR 0407815 (53:11585)
  • [4] J. Grispolakis and E. D. Tymchatyn, On hereditarily $ \sigma $-connected continua, Colloq. Math. (to appear). MR 550628 (80i:54043)
  • [5] B. Knaster, A. Lelek and J. Mycielski, Sur les décompositions d'ensembles connexes, Colloq. Math. 6 (1958), 227-246. MR 0107850 (21:6572)
  • [6] K. Kuratowski, Topology. Vol. II, Academic Press, New York, 1968. MR 0259835 (41:4467)
  • [7] A. Lelek, Ensembles $ \sigma $-connexes et le théorème de Gehman, Fund. Math. 47 (1959), 265-276. MR 0110087 (22:970)
  • [8] -, Arcwise connected and locally arcwise connected sets, Colloq. Math. 36 (1976), 87-96. MR 0431106 (55:4108)
  • [9] A. Lelek and L. F. McAuley, On hereditarily locally connected spaces and one-to-one continuous images of a line, Colloq. Math. 17 (1967), 319-324. MR 0220251 (36:3317)
  • [10] T. Nishiura and E. D. Tymchatyn, Hereditarily locally connected spaces, Houston J. Math. 2 (1976), 581-599. MR 0436072 (55:9023)
  • [11] G. Nöbeling, Über regulär-eindimensionale Räume, Math. Ann. 104 (1931), 81.
  • [12] M. Shimrat, Simply disconnectible sets, Proc. London Math. Soc. 9 (1959), 177-188. MR 0105070 (21:3816)
  • [13] E. D. Tymchatyn, Compactifications of hereditarily locally connected spaces, Canad. J. Math. 29 (1977), 1223-1229. MR 0464186 (57:4121)
  • [14] -, The Hahn-Mazurkiewicz theorem for finitely Suslinian continua, General Topology and Appl. 7 (1977), 123-127. MR 0431107 (55:4109)
  • [15] G. T. Whyburn, Analytic topology, Amer. Math. Soc., Providence, R. I., 1942. MR 0007095 (4:86b)
  • [16] -, Concerning points of continuous curves defined by certain im kleinen properties, Math. Ann. 102 (1930), 313-336. MR 1512580

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54D05

Retrieve articles in all journals with MSC: 54D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0536949-2
Keywords: Hereditarily locally connected spaces, finitely Suslinian, weakly $ \sigma $-connected spaces, $ \sigma $-connected spaces
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society